Format

Send to

Choose Destination
Transpl Infect Dis. 2000 Sep;2(3):133-9.

Significant post-transplant hypogammaglobulinemia in six heart transplant recipients: an emerging clinical phenomenon?

Author information

1
Transplant Center, Cleveland Clinic Foundation, Cleveland, Ohio 44195, USA.

Abstract

BACKGROUND:

The recent development of powerful agents such as mycophenolate mofetil and tacrolimus has altered current regimens for the prevention and treatment of allograft rejection. Questions have been raised about these newer regimens in terms of susceptibility to opportunistic infections and effects on host defenses. Severe hypogammaglobulinemia has been infrequently described in solid organ transplant recipients, but has been recently noted in six heart transplant recipients at one center, of whom five were receiving a combination of tacrolimus, mycophenolate mofetil, and prednisone.

METHODS:

Case summaries of six recent heart transplant recipients with total immunoglobulin G (IgG) levels of less than 310 mg/dl, five of whom had cytomegalovirus (CMV) infection and three of whom had multiple infections including Nocardia, invasive Trichophyton, and Acinetobacter bacteremia. Previous literature was reviewed with the aid of a Medline search using the search terms hypogammaglobulinemia; kidney, liver, heart, lung, and organ transplantation; mycophenolate mofetil; tacrolimus; cyclosporine; azathioprine; and nocardiosis.

RESULTS:

We here report six cardiac transplant recipients seen over a period of one year who were found to have immunoglobulin G levels of 310 mg/dl or below (normal: 717-1400 mg/dl). The first five patients were diagnosed because of evaluation for infections; the sixth, who was asymptomatic with an IgG level of 175, was found during screening for hypogammaglobulinemia instituted as a result of these first five patients. All six patients had received steroid pulses for rejection; all received mycophenolate mofetil; and 5/6 had been switched from cyclosporine to tacrolimus because of steroid-resistant rejection. Transient neutropenia (absolute neutrophil count less than 1000) was observed in 2/6; 3/6 had received OKT3 therapy for refractory rejection. These six patients were treated with a combination of antimicrobials, immunoglobulin replacement, and decrease in immunosuppressive therapy.

CONCLUSION:

The finding of unexpected hypogammaglobulinemia and concomitant infectious complications in six heart transplant recipients highlights a possible complication in a subset of patients receiving newer immunosuppressive agents. A larger prospective study is underway to determine risk factors for development of post-transplant hypogammaglobulinemia and to assess pre-transplant immune status of these recipients. Monitoring of immunoglobulin levels in high-risk patients receiving intensified immunosuppressive therapy for rejection may help to prevent infectious complications.

PMID:
11429024
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center